Stay informed with the latest updates on coronavirus (COVID-19). Find out more >>

Giving the wrong insulin or the wrong dose of insulin

  • Mistakes happen and sometimes we get phone calls that parents/guardians/young people have given the wrong dose of insulin or the wrong insulin. This is a general guide only as situations, insulin doses, timing of doses and ages of children all vary. The Royal Children's Hospital's (RCH) patients can always call the “diabetes sick day service” if you have made a mistake and you don’t know what to do. If you are not an RCH patient and make a mistake, please contact your treating diabetes team for support ­on managing the situation. 

    We take many calls about wrong doses, here are a few examples with suggested solutions:

    Example 1

    It is dinner time. My child usually has 5 units of NovoRapid® and 15 units of Optisulin®. Instead of 5 units NovoRapid®, I gave 15 units.

    Suggested action

    • Work out how many serves of carbohydrates your child usually eats for dinner. E.g. they usually eat 3 serves of carbohydrate for the 5 units. They have been given 3 times their normal dose of NovoRapid® so they need to eat three times as much carbohydrate, i.e. 9 serves of carbohydrate. This is a lot of food! Find foods you know they like, include a drink e.g. a smoothie/milkshake and find a dessert like ice cream for dessert! 
    • Check their BGL hourly while the NovoRapid® is working (i.e. for the next 5 hours) aiming to keep BGLs >4.0
    • If the BGL goes high a few hours do not  treat this with extra insulin 
    • Check their BGL overnight 2 – 4 hourly
    • If hypos are happening, reduce the evening glargine dose by 10% 
    • At bedtime, they may need to eat 1-2 serves of supper. This will depend on their BGL
    • If your child is refusing to eat or they having repeated hypos, you can give a “mini dose” glucagon treatment, click here for the protocol. If you are unfamiliar with this treatment, you should speak with your treating team. If you do not have access to phone support, go to an emergency department. The RCH's patients can call the “diabetes sick day service” through switchboard 9345 5522  

    Example 2

    My 16 year old thinks he gave his Optisulin®/glargine but is not sure. He usually has it at 9pm, it is now 11pm. We don’t know what to do.

    Suggested action 

    • Do not give the glargine dose as it may have been given! 
    • Note the  time dinner Novorapid® was given. This lasts ~ 3-5  hours If glargine was not given, the BGL will start to rise as the insulin in the body runs out
    • The only way you will know if glargine has been given is review of the BGLs overnight. If glargine has not been given, insulin will run out and ketones will start to be made. You will need to check the BGL at 2am and 5am.

    For example, if NovoRapid® was given at 6pm, check BGL at 11pm if it is <15 mmol/L continue monitoring every 2 hours overnight. If the BGL is >15 mmol/L at any point overnight, check blood ketone levels.

    Click here for instructions on what to do if glargine is missed

    If BGLs stay <15 mmol/L overnight it is likely the glargine was given. In the morning continue usual insulin doses and usual diabetes care.

    To avoid this in the future, here are some tips you might find helpful:

    • Have a routine! Keep your diabetes supplies in the same place and “tick off” the dose in the record book or use a white board when it is given. At dinner time you might take it out of the case and return it to the case later when you give it.
    • Double check with another person, or when giving glargine, say it out load “Dad I am giving my glargine now”
    • Set a phone alert
    • Find what works for you

    Example 3

    My child is on twice daily insulin (NovoRapid® and Levemir® pre breakfast and pre dinner) and I have given the breakfast dose (a much larger dose than their usual dinner dose) at dinner time.

    Suggested action 

    • Managing this depend on how much insulin was given and how much insulin they usually have at dinner time
    • You will need to imagine the meal at dinner time is breakfast and set your clock for giving morning tea, lunch and afternoon tea during the night
    • Include a few extra serves of carbohydrate at dinner time and ensure they have supper before bed (At least 2 serves). They will then need to wake every 3-4 hours overnight to eat
    • Check BGLs every 2 hours until the next morning
    • Because extra Levemir® was given at dinner time, the next day your child may need a reduced dose of Levemir® the next morning consider a reduction by 5-10% and speak to your diabetes team if you are unsure what to do    

    Example 4

    It is 8am, my child has their glargine at 9pm each night however they have given their glargine dose instead of their usual NovoRapid® dose before breakfast.

    Suggested action

    • Managing this situation would depend on how much had been given compared to the usual doses of NovoRapid®
    • Consider reducing the doses of NovoRapid® for the day as extra glargine is working
    • Rememberglargine lasts in the body for 24 hours. If you have given it in the morning do not give glargine again that evening.
    • There are different ways of getting back on track with evening glargine doses. You might stagger the glargine doses over the next few days, moving it back 2 -3 hours, or you might give 4 hourly rapid- acting insulin the next day and giveglargine in the evening. If you don’t know how to do this, speak with your diabetes team